The Naked Scientists

The Naked Scientists Forum

Author Topic: Radiation Therapy after-effects  (Read 2129 times)

Offline F6Rider

  • First timers
  • *
  • Posts: 1
    • View Profile
Radiation Therapy after-effects
« on: 26/11/2008 04:45:09 »
Hello: I am asking this on behalf of a friend who underwent a course of radiation therapy two years ago. All the side effects of this have now abated, except for one. His cancer was originally treated by removal of the prostate, but the indications returned, thus the radiation. His symptoms now are similar to shingles but only occur on his upper body, primarily his arms. The welts begin, as a rule, in natural creases such as his wrists or elbows. They then seem to spread, and the sensation is quite painful, a "pinching" as opposed to an "itch". They have the appearance of a large, flat blister, about 2 inches in diameter. After three or four days they just subside. There never seems to be any fluid discharge, though to look at one, you'd swear it has a watery interior. Several "specialists" have been consulted over the last couple years, but they seem to be fixated on addressing the symptoms with salves and antihistamines. The most recent prescription was for apo-doxepin HCL in pill form along with an ointment which I assume also contains some topical form of the same thing. The pills knock him out within a couple hours of taking them, which is unacceptable due to his ambitious lifestyle. While in his seventies, he has more energy than most twenty year olds. The ointment offers very little benefit. We would like to correspond with someone whose experience includes the aftereffects of radiation therapy, in case they can shed some light on what he's dealing with. Merely treating the symptoms seems not to be the way to go, especially if his reaction is autoimmune. Might there not be something else he can try? Homeopathy of some type, perhaps? Your thoughts and/or suggestions would be greatly appreciated. By the way, I thoroughly enjoy the enhanced podcasts. Please keep up the wonderful work.         Thank you in advance, F6Rider.


 

Offline RD

  • Neilep Level Member
  • ******
  • Posts: 8132
  • Thanked: 53 times
    • View Profile
Radiation Therapy after-effects
« Reply #1 on: 26/11/2008 07:01:23 »
Conditions which could cause such large (2") blisters include "bullous pemphigoid" ,
 or given the cancer diagnosis, "paraneoplastic pemphigus". Take some photos to show a dermatologist.

Quote
Bullous pemphigoid is a blistering skin disease which usually affects middle aged or elderly persons. It is an immunobullous disease, i.e. the blisters are due an immune reaction within the skin.

What does it look like?
Characteristically, crops of tense, fluid-filled blisters develop. They may arise from normal-looking or red patches of skin, and the blisters may be filled with clear, cloudy or blood-stained fluid. Bullous pemphigoid is usually very itchy. It may be localized to one area but is more often widespread, often favouring body folds. In severe cases, there may be blisters over the entire skin surface as well as blisters inside the mouth.
http://www.dermnetnz.org/immune/pemphigoid.html

Quote
What causes bullous pemphigoid (BP) ?
BP is an auto-immune disease. The immune system normally makes antibodies to attack bacteria, viruses, and other 'germs'. In people with auto-immune diseases, the immune system also makes antibodies against part(s) of the body.

In people with BP, antibodies are made against the membrane between the top layer of skin (the epidermis) and the next layer (the dermis). Chemical reactions and inflammation in the skin due to this antibody attack causes fluid to build up as blisters between these two layers of skin.

It is not known why BP or other auto-immune diseases occur. It is thought that something triggers the immune system to attack the body's own tissues. Possible triggers include viruses, infection, sunlight, or other factors. A medicine is thought to be the trigger in a small number of people. For example, BP is a rare side-effect of the medicines: furosemide, sulphasalazine, penicillins, and captopril. However, no trigger is identified in most cases.
http://www.patient.co.uk/showdoc/23069059/

Do not change medication without doctors permission.


Quote
What are the signs and symptoms of paraneoplastic pemphigus?
Almost all patients with paraneoplastic pemphigus have an associated malignancy. Oral blisters, erosions and ulcerations may be very painful. Other mucosal surfaces affected include the nose, throat and genitals. Skin lesions occur anywhere on the body and are highly variable in appearance. They can be red and inflamed spots, scaly plaques, fluid-filled blisters or ulcerative lesions.

It may be confused with several other blistering skin conditions including pemphigus vulgaris, erythema multiforme, bullous pemphigoid, and lichen planus.
http://www.dermnetnz.org/immune/paraneoplastic-pemphigus.html


The International Pemphigus & Pemphigoid Foundation
Quote
Homeopathy and Other Alternative Therapies
While there are some pemphigus/pemphigoid patients who believe that alternative and/or homeopathic treatments have helped them, it should be noted that there have been no studies or medical research with findings indicative of effective treatments or procedures in this area.
http://www.pemphigus.org/
« Last Edit: 26/11/2008 07:16:04 by RD »
 

Offline RD

  • Neilep Level Member
  • ******
  • Posts: 8132
  • Thanked: 53 times
    • View Profile
Radiation Therapy after-effects
« Reply #2 on: 28/11/2008 00:09:15 »
The International Pemphigus & Pemphigoid Foundation (IPPF) looks like a good source of information and support ...




http://www.pemphigus.org/index.php?option=com_content&view=category&id=30&Itemid=100061
« Last Edit: 28/11/2008 02:53:20 by RD »
 

The Naked Scientists Forum

Radiation Therapy after-effects
« Reply #2 on: 28/11/2008 00:09:15 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums